Alert archive / Puerto Rico / Flash Flood Warnings in 2006

Flash Flood Warning 40, NWS JSJ

June 4, 2006

NWS JSJ issued this flash flood warning at Jun 4, 2006, 2:47 PM CDT. It was in force for 20 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2006, 2:47 PM CDT (19:47 UTC)
Expired
Jun 5, 2006, 10:45 AM CDT
In force
20 hr
Issued by
NWS JSJ
Area
Counties, with a storm outline in the text

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 041948
FFWSJU
PRC037-053-103-042345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
347 PM AST SUN JUN 4 2006

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* A FLASH FLOOD WARNING FOR THE FOLLOWING MUNICIPALITIES
  IN PUERTO RICO
     NAGUABO
     CEIBA
     FAJARDO

* UNTIL 745 PM AST

*FOR PEOPLE ALONG THE FOLLOWING RIVER(S)...
RIO FAJARDO AND ITS TRIBUTARIES

* AT 333 PM AST...A RIVER LEVEL SENSOR INDICATED THAT THE WATER   
LEVELS WERE ABOVE FLOOD STAGE AND STILL INCREASING FROM SHOWERS AND 
THUNDERSTORMS OVER THE WARNED AREA. THE GREATEST AMOUNT OF RAINFALL 
HAS FALLEN OVER THE BORDER BETWEEN FAJARDO AND CEIBA AND CONTINUES 
OVER THIS AREA. THIS HAS PRODUCED EXCESSIVE RUNOFF AND THE RIVER HAS 
RISEN OUT OF ITS BANKS. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES 
ARE POSSIBLE IN THE WARNED AREA.

FLOOD WATERS ARE MOVING DOWN THE RIO FAJARDO. ALTHOUGH MOST OF THE 
RAIN HAS FALLEN ON THE BORDER BETWEEN NAGUABO AND CEIBA...ANYONE 
LIVING ALONG THE RIO FAJARDO CAN EXPECT SUDDEN RISES AND RUSHES OF 
WATER ALONG THE RIVER AND ITS TRIBUTARIES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG RIVERS...STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. RAPID RISES IN
RIVER LEVELS ARE LIKELY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING
WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

LAT...LON 1834 6562 1819 6567 1825 6577 1829 6574

$$

RGZ
1 follow-up statement
000 
WGCA72 TJSJ 050004
FFSSJU

URGENT - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
745 PM AST SUN JUN 4 2006

PRC037-053-103-050030-
NAGUABO-CEIBA-FAJARDO-
745 PM AST SUN JUN 4 2006

...THE FLASH FLOOD WARNING EXPIRES AT 745 PM AST...
FOR THE FOLLOWING MUNICIPALITIES...

IN PUERTO RICO
     NAGUABO...CEIBA AND FAJARDO

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ALLOWED TO EXPIRE THE 
FLASH FLOOD WARNING EARLIER ISSUED FOR THE FOLLOWING MUNICIPALITIES 
IN PUERTO RICO
     NAGUABO
     CEIBA
     FAJARDO

AT 742 PM AST...USGS RIVER SENSOR AT RIO FAJARDO SHOWED THAT THE 
RIVER IS BACK TO NORMAL STAGE. THE SHOWER AND THUNDERSTORM ACTIVITY 
THAT EARLIER AFFECTED THE AREAS MENTIONED ABOVE HAVE ENDED. 
HOWEVER... A FEW SHOWERS MAY ENTER THE SOUTHEAST COAST OF THE ISLAND 
WITHIN THE NEXT HOUR AND AFFECT PARTS OF THE ALREADY AFFECTED 
AREAS...BUT SIGNIFICANT RAINFALL AMOUNTS ARE NOT EXPECTED WITH THIS 
ACTIVITY.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 11:05 AM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Jun 4, 11:05 AM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1205 PM AST SUN JUN 4 2006

.UPDATE...
12Z SOUNDING CONTINUED TO SHOW GOOD SOUTHEAST WIND UP THROUGH 10K
FT. PROBLEMS AGAIN WITH HAZE DUE TO ASH AND SULFUR EMISSIONS FROM
SOUFRIERE HILLS VOLCANO. WINDS TEND TO SHIFT SLIGHTLY MORE E-SE
THIS EVENING AND THEN MORE SE AGAIN THROUGH MONDAY AND INCREASING
SLIGHTLY. THEREFORE HAZE AND ASH PROBLEMS WILL BE AN ISSUE OVER
THE NEXT COUPLE OF DAYS. UPDATED FORECAST TO PUT HAZE ACROSS
EASTERN HALF OF FORECAST AREA. OTHERWISE...UPDATED THE WIND GRIDS
TO PUT A SLIGHTLY MORE SOUTHERLY COMPONENT TO THE WINDS IN THE
ATLANTIC WATERS BASED ON QUIKSCAT PASS. STILL EXPECT SOME SHOWERS
AND THUNDERSTORMS ACROSS N-NW PORTIONS OF PR AND TO THE NW OF THE
USVI. /RGZ

&&

.PREV DISCUSSION...
SYNOPSIS...AT UPPER LEVELS...A WEAK RIDGE HAS JUST PASSED OVER
THE LOCAL AREA FROM THE WEST. A STRONG TROUGH EXTENDS FROM A LOW
PRESSURE OVER OHIO TO THE EASTERN FLORIDA COAST AND SOUTH TO
EASTERN CUBA. THIS TROUGH WILL PASS NORTH OF THE AREA ON
MONDAY...THE LOW WILL CONTINUE TO DIG SOUTH UNTIL TUESDAY EVENING
WHEN IT REACHES THE EASTERN TIP OF SOUTH CAROLINA. AS IT DOES SO
HIGH PRESSURE WILL BUILD OVER THE LOCAL AREA AND REMAIN ACROSS THE
CARIBBEAN AND ADJACENT ATLANTIC WATERS THROUGH THE BEGINNING OF
THE FOLLOWING WEEK.

AT MID LEVELS...A RIDGE EXTENDS FROM THE NORTHERN WINDWARD ISLANDS
TO SOUTHERN MEXICO ACROSS THE CARIBBEAN SEA. IT WILL GRADUALLY SHIFT
NORTHWEST THROUGH THURSDAY WHEN IT WILL EXTEND FROM JUST NORTH OF
PUERTO RICO ACROSS JAMAICA AND INTO CENTRAL AMERICA. BY THE
BEGINNING OF NEXT WEEK THE HIGH WILL HAVE SHIFTED TO LOCAL WATERS
JUST NORTH OF PUERTO RICO AND THE U.S. VIRGIN ISLANDS.

AT LOWER LEVELS...HIGH PRESSURE WILL DOMINATE THE CENTRAL ATLANTIC
THROUGH THE ENTIRE FORECAST PERIOD. A RIDGE WILL EXTEND SOUTHWEST
TOWARD PUERTO RICO AND THEN WEST ACROSS THE BAHAMAS AND CUBA.
ALTHOUGH THE RIDGE SHIFTS OVER PUERTO RICO BRIEFLY MID WEEK...IT
RETURNS TO A MORE NORTHERLY POSITION BY THURSDAY. A WEAK TROPICAL
WAVE PASSED SOUTH OF THE ISLANDS YESTERDAY. A SECOND WAVE IS
NEAR 55 WEST THIS MORNING AND IS EXPECTED TO TURN SOMEWHAT
NORTHWEST AND WEAKEN BEFORE IT PASSES OVER THE AREA ON MONDAY
AFTERNOON. A THIRD WAVE WILL PASS SOUTH OF THE AREA ON THURSDAY
MORNING...THOUGH MOISTURE MAY TRAIL IT FOR ANOTHER 24 HOURS.

DISCUSSION...MOISTURE CONTINUES TO STREAM ACROSS SOUTHEAST PUERTO
RICO FROM THE SOUTHEAST AND HAS LEFT MORE THAN 3 INCHES OF
RAINFALL IN SELECT SPOTS OF JUNCOS AND LAS PIEDRAS MUNICIPALITIES.
ALTHOUGH RAIN FELL IN SAN JUAN...RADAR INDICATED THAT THAT
MUNICIPALITY HAD HAD LESS THAN ONE HALF INCH AS OF 4 AM. THE URBAN
AND SMALL STREAM ADVISORY MAY HAVE TO BE CONTINUED FOR A FEW
MUNICIPALITIES IN SOUTHEAST PUERTO RICO. ALTHOUGH THE GFS SHOWED
THE MOISTURE CAUSING THE HEAVY SHOWERS IT TENDED TO DEPICT IT TOO
FAR NORTHWEST. THE MODEL THEN BRINGS SOMEWHAT DRIER AIR OVER THE
AREA THROUGH MONDAY MORNING. MOISTURE RETURNS LATE MONDAY BECOMES
LESS PRONOUNCED ON TUESDAY AND WEDNESDAY...AND THEN RETURNS
THURSDAY AND FRIDAY.

THE GFS ALSO APPEARS TO DEVELOP A WAVE...CURRENTLY NEAR 21 WEST...AND
BRINGS IT TO NEAR 45 WEST ON FRIDAY NIGHT. BY THE TIME THE MODEL
BRINGS IT TO 60 WEST ON MONDAY MORNING...THE GFS SHOWS 40 KNOT
WINDS OVER THE NORTH SIDE OF IT AT 850 MB AND INCREASING WINDS
OVER THE CARIBBEAN TO OUR SOUTH AT THE SURFACE. THE WAVE PASSES
SOUTH OF US ON MONDAY NIGHT...12 JUNE...AND MAY BRING INCREASED
SHOWERS TO THE AREA AS WELL. ALTHOUGH WINDS APPEAR TO BE
EXAGGERATED...THIS MAY BE THE BEST WAVE THIS SEASON TO PASS OVER
THE CARIBBEAN.

MARINE...WINDS AND SEAS ARE FAIRLY MILD FOR THE MOMENT...BUT SEAS ARE
EXPECTED TO INCREASE SOMEWHAT THROUGH THURSDAY. WINDS MAY INCREASE
SIGNIFICANTLY EARLY NEXT WEEK.

AVIATION...SHOWERS AND THUNDERSTORMS WERE MORE DIFFICULT TO
CIRCUMNAVIGATE YESTERDAY. SHOWERS WILL REDEVELOP OVER THE
NORTHWEST QUADRANT OF PUERTO RICO TODAY...AND CURRENT SHOWERS MAY
LINGER OVER SOUTHWEST PUERTO RICO THROUGH MID MORNING. VOLCANIC
ASH WAS HEADED TOWARD THE AREA LATE YESTERDAY AFTERNOON WHEN ALL
VISUAL CONTACT WAS LOST. SURFACE FLOW WILL REMAIN MOSTLY SOUTHEAST
THROUGH WEDNESDAY...AND SOME ASH MAY REACH PUERTO RICO AND THE
ISLANDS BETWEEN MONTSERRAT AND PUERTO RICO. PILOTS SHOULD REPORT
ALL ASH SITINGS TO THE FAA. THUNDERSTORM ACTIVITY MAY BE ENHANCED
BY THE APPROACH OF A WEAK UPPER LEVEL TROUGH TO OUR NORTHWEST ON
SUNDAY AND MONDAY. OTHERWISE 850 MB MOISTURE BECOMES LESS
FAVORABLE ON MONDAY THAN IT WAS EARLY SUNDAY MORNING.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&
Hazardous weather outlook, Jun 4, 5:00 AM CDT, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST SUN JUN 4 2006

PRZ001>013-AMZ710>750-051000-
600 AM AST SUN JUN 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...A DRY WEATHER REGIME IS EXPECTED FOR THE REST
OF THE DAY EXCEPT FOR THE DIURNAL SHOWER ACTIVITY
EXPECTED...ESPECIALLY ACROSS THE NORTHWEST PART OF PUERTO RICO
WHERE SHOWERS AND THE CHANCE FOR AN ISOLATED THUNDERSTORM OR TWO ARE
EXPECTED. ISOLATED AREA MAY SEE HEAVY RAIN LEADING TO SOME URBAN
FLOODING...ENHANCED BY THE UPPER LEVEL TROUGH WHILE IN THE AREA.
SOME PONDING OF WATER WILL OCCUR OVER THE LOW LYING SPOTS.

.DAYS TWO THROUGH SEVEN...NO HAZARDOUS WEATHER CONDITIONS ARE
EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VIZ001-002-AMZ710>730-051000-
600 AM AST SUN JUN 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...A RELATIVELY DRY AND STABLE AIRMASS WILL
PREVAIL ACROSS THE LOCAL AREA. THIS WILL HELP LIMIT SHOWER ACTIVITY
ACROSS THE LOCAL REGION.

.DAYS TWO THROUGH SEVEN...NO HAZARDOUS WEATHER CONDITIONS ARE
EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

FROM YOUR PDA/PHONE: HTTP://MOBILE.SRH.NOAA.GOV OR
WWW.SRH.NOAA.GOV/WML

Nearby

Flash Flood Warnings in Puerto Rico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.